Q: Difficulties with Memory & Concentration & Meds
Hello Dr. Phelps,
I am from Turkey, a man at the age of 29 and I am a bipolar since being
diognosed in 2000. I had 4 severe manic episodes and I went to Psychiatry
service of horpital once during my depression. Although I have managed many
problems I am well now apart from some points. I mostly control my life easily
but I have tiny problems. I use lithium and olanzapin. I have difficulties in
concentrating my mind and I often forget many things. The important thing is
that I didn't have such problems before starting medication.
Would you explain these problems briefly and give me some advices about them.
Thank you very much.
Dear Mr. U-
Your experience is very common: many people with
bipolar disorder experience increasing difficulty concentrating, and problems
with memory. Unfortunately, it is often the occult to tell whether this is due
to their medications, or the condition we are trying to treat. Both can cause
these problems. Unfortunately, in many cases, in my experience, these problems
often turn out to be the bipolar disorder itself.
Published May, 2007
Worse yet, the only way to be absolutely certain that these problems
(concentration and memory difficulties) are not coming from one of these
medications, is to gradually remove one (starting with the one we think might be
more likely to cause such difficulties), and then, if that did not lead to
improvement, repeat the process with the other one.
However, may I emphasize: you must not do this on your own. Many doctors would
disapprove of my even talking about this, for fear that some patients will read
this and start going off one or more of their medications on their own. This can
be disastrous. You have already seen, from your experience, how bad a bipolar
episode can be.
So, instead, the first thing to do is discuss with your doctor whether, in his
or her opinion, it might be possible that the medication is part of the problem
you describe. You should both believe that this is fairly likely before you
start considering the idea of tapering one, or the other, to see if it is
potentially part of the problem. Then you make a plan, with your treating
physician, for careful management of any symptoms that might appear if you were
to start to taper one of your current medications.
The worst part of this story is that we cannot guarantee people like you that if
they go off one, or the other of their medications, trying to figure out if the
medication is part of the concentration or memory problem, that if things get
worse we will be able to get you back to where you were before this change. In
other words, if you have improved 90% but we make such changes in your
medications trying to address memory and concentration and then you get worse
again, we cannot guarantee that we can get you back to that 90% recovery, even
if we use the exact same medications that you are currently taking.
So before I start making such changes with my patients, I try to make sure that
we have done the very best we can in controlling their mood symptoms. Sometimes
when we do this, memory and concentration improved, because the illness itself
is capable of interfering with them. You can see why this is, in general, a
safer way to proceed.
Whatever you do, be careful, and above all, do not do this on your own. Good
luck with that.